Idaho, 2003

Avalanche in Idaho, February 22, 2003

February 22, 2003 · NWS OTX · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 4:15 AM PST, 7 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 4:15 AM PST, 7 hours 15 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
415 AM PST SAT FEB 22 2003

.SYNOPSIS...NORTHWEST FLOW WILL KEEP SNOW SHOWERS ACROSS THE IDAHO
CENTRAL AND SOUTHERN PANHANDLE REGIONS THROUGH MOST OF THE DAY AND
TONIGHT. AN ARCTIC FRONT WILL SAG ACROSS THE REGION...BRINGING DRIER
AND UNSEASONABLE COLDER AIR FOR EARLY NEXT WEEK.

DUE TO THE RAPID DECREASE IN SHOWER ACTIVITY...WILL DROP THE SNOW
HIGHLIGHTS THIS MORNING FOR THE BLUES...THE CAMAS PRAIRIE AND THE
CNTRL PANHDLE MTNS.

.DISCUSSION...SAT-MON...UNSTABLE NW FLOW PREVAILS OVER THE REGION
TODAY WHILE A VIGOROUS SHORTWAVE EXITS INTO WRN MT. THE DYNAMICS
FROM THE WAVE HAVE DECREASED...BUT OROGRAPHIC LIFT HAS HELPED
REJUVENATE THE SHOWER ACTIVITY INTO THE EARLY MORNING HOURS. WILL
KEEP THE CURRENT HIGHLIGHTS INTACT THROUGH EARLY MORNING. OTHERWISE
SKIES HAVE CLEARED FROM THE LEE OF THE CASCADES INTO THE BASIN WITH
ONLY ISOLATED SHOWERS NEAR THE CREST. DESPITE THE WEAK CAA
TODAY...WILL SEE DAYTIME TEMPS CLIMB INTO THE 40S THANKS IN PART TO
GOOD MIXING AND RADIATIONAL HEATING. IN THE INTERIM...WILL WATCH AN
ARCTIC FRONT HANGING FROM C BC TO THE CANADIAN ROCKES GRADUALLY SINK
SOUTHWARD. SOUNDINGS FROM PRINCE GEORGE AND EDMONTON INDICATE THE
DEPTH OF THE COLD AIR IS SUFFICIENT ENOUGH (UP TO 700 MB) TO SPILL
INTO THE REGION. THE UPPER LEVEL PATTERN SHOWS A BROAD LOW OVER
CANADA EXTENDING FROM HUDSON BAY AND A VORT LOBE ROTATING ROUND THE
THE LOW WHICH WILL SWEEP SOUTH AND HELP KICK THIS BOUNDARY ACROSS
THE INTERNATIONAL BORDER BY TONIGHT. AHEAD OF THIS FRONT...A BAND OF
CLOUDS HAS BEEN ENHANCING AND EXPECT SOME SNOW SHOWER ACTIVITY AS IT
REACHES THE NRN TIER ZONES LATE THIS AFTERNOON AND EVENING. THE
FRONT AND ASSOCIATED COLD AIR IS FORECAST TO SEEP THROUGH THE N/S
VALLEYS TONIGHT UNDER BLUSTERY NORTHERLY WINDS...AND GET HUNG UP IN
THE VICNITY OF THE CLEARWATER MTNS OVERNIGHT. THIS COMBINED WITH THE
UPSLOPE MOISTURE WILL LEAD TO ANOTHER ROUND OF SNOW...PRIMARILY FOR
THE CAMAS PRAIRIE. GIVEN THE COLDER TEMPS...EXPECT HIGH SNOW RATIOS
FOR THE LIGHT AMOUNTS OF QPF EXPECTED AND ADVISORY VALUES WILL BE
MET. OTHERWISE...MAINLY LIGHT AMOUNTS OF SNOW WILL BE FOUND IN THE C
PANHANDLE AND THE BLUE MTNS/VLYS ALONG THE LC VALLEY. IN THE WAKE OF
THE FRONT...DRY STABLE AIR WILL FILTER INTO THE REGION LEADING TO
CLEARING SKIES. WILL SEE THE COLDEST TEMPS OVERNIGHT SUNDAY NIGHT
INTO MONDAY MORNING AFTER THE CAA AND WINDS DECREASE. WILL SEE A
SLOW RECOVERY IN TEMPS ON MONDAY. -RFOX

.EXTENDED...TUES-FRI...UNLIKE EARLIER IN THE WEEK...MANY OF THE LONG
RANGE MODELS ARE STARTING TO GEL WITH RUN TO RUN CONSISTENCY. THIS
GIVES A HIGHER DEGREE OF CONFIDENCE IN THE EXTENDED FORECAST THAN
PREVIOUS DAYS. TUE WILL BE THE SECOND DAY OF A RATHER STRONG ARCTIC
BLAST. NO POPS TO SPEAK OF BUT IT WILL BE A COLD BRISK DAY. AS THE
UPPER LEVEL LOW OVER CA/NV STARTS TO WEAKEN AND PROGRESS EAST...THE
UPPER LEVEL FLOW STARTS TO MOVE AGAIN. THIS ALLOWS A SHORTWAVE TO
ENTER THE AREA FROM THE NW. WED WILL SEE A SLIGHT CHANCE OF PCPN
MAINLY IN THE NRN HIGHLANDS AND NE MTNS. LATER ON THURS THE PCPN IS
MORE WIDESPREAD OVER MOST OF THE CWA. THIS WAVE RAPIDLY MOVES EAST
ON FRI AND THE CHANCE OF PCPN GOES WITH IT EXCEPT FOR AREAS OF THE
ID PANHANDLE. /LERICOS

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 044/018/032/008/034 00000
COE 042/019/031/008/032 10000
PUW 045/021/033/010/035 42000
LWS 049/027/039/018/040 54000
CQV 041/013/031/004/033 -0000
SPT 037/013/025/005/026 21000
WWP 034/012/024/005/025 64000
MWH 050/026/037/019/038 00000
EAT 049/027/038/018/039 00000
OMK 047/020/031/008/032 -0000

.OTX...WINTER WEATHER ADVISORY FOR SNOW SOUTHERN LEWIS AND NEZ PERCE
COUNTIES IN IDAHO ABOVE 2000 FEET TONIGHT...
Hazardous weather outlook, Feb 22, 5:40 AM PST, 5 hours 50 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-231430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
540 AM PST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE... TODAY

SCATTERED SHOWERS WILL LINGER OVER ACROSS PORTIONS OF THE IDAHO
CENTRAL AND SOUTHERN PANHANDLE TODAY...AND GRADUALLY INCREASE
OVERNIGHT AS A COLD FRONT DROPS FROM THE NORTH. SIGNIFICANT SNOW
AMOUNTS ARE EXPECTED UPON THE HIGHER PLATEAU AREA OF THE CAMAS
PRAIRIE WHERE UP TO 3 INCHES OF NEW SNOW. SEE THE LATEST WINTER
WEATHER BULLETIN /WWUS46 KOTX WSWOTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

AFTER THE PASSAGE OF A COLD FRONT TONIGHT...UNSEASONABLY COLD AIR
WILL SPILL INTO THE REGION AND PERSIST FROM SUNDAY INTO TUESDAY.
BLUSTERY CONDITIONS WILL DEVELOP IN MANY OF THE NORTH SOUTH VALLEYS
BY SUNDAY WITH WINDS TO 25 MPH CREATING WIND CHILL READINGS AS LOW
AS 15 BELOW ZERO. AFTER THE WINDS TAPER OFF...SOME OF THE COLDEST
TEMPERATURES OF THE SEASON ARE EXPECTED BY EARLY MONDAY MORNING
WITH READINGS IN THE SINGLE DIGITS AND TEENS. TEMPERATURES WILL
GRADUALLY RETURN TO NEAR NORMAL BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northern Panhandle

When
February 22, 11:30 AM PST to 1:00 PM PST
Where
Northern Panhandle forecast zone
Deaths
2 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

After a night of new snowfall and warming daytime temperatures, two separate avalanches occurred just an hour and a half apart and within 20 miles of each other. The first event took place around 11:30 am near Keokee Lake about 10 miles northwest of Schweitzer Ski Resort. A couple of back country skiers were caught in an avalanche, and one was buried. The second event took place around 1 pm about 5 miles east of Priest Lake. A group of snowmobilers were caught in an avalanche, and one was buried.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Northern Panhandle2003-02-2235MaleOutside/Open AreasDirect
Avalanche, Northern Panhandle2003-02-2245MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342413.